Hail, Saunders
- When
- April 21, 9:06 PM CST
- Where
- Saunders County, 0.52 mi E of Colon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.300, -96.610
Public reported estimated 1 hail with a snowball-like formation.
A fast-moving shortwave trough and its associated surface front advanced into eastern Nebraska on the evening of April 21, 2025. A broken line of elevated thunderstorms developed along the front, which was positioned across east-central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A fast-moving shortwave trough and its associated surface front advanced into eastern Nebraska on the evening of April 21, 2025. A broken line of elevated thunderstorms developed along the front, which was positioned across east-central Nebraska. Modest instability, combined with steep sub-cloud lapse rates, supported several reports of severe hail ranging from 1 to 1.75 inches in diameter. However, the storms quickly weakened as they moved into Iowa later in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 21, 5:37 PM CST, 3 hours 29 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Omaha/Valley NE 637 PM CDT Mon Apr 21 2025 .KEY MESSAGES... - Scattered showers, perhaps with a few embedded thunderstorms, will bring gusty winds to northeast NE this evening. - There will be a few showers possible on Tuesday, with a strong to severe storm or two possible in southwest east NE and southwest IA by evening. - Expect several additional chances for thunderstorms Wednesday through Friday, and again by late Sunday. && .DISCUSSION... Issued at 141 PM CDT Mon Apr 21 2025 It's been a beautiful day with sunny skies and midday temperatures mostly in the 60s. There st still a frontal boundary that will move into northeast NE this evening, and then slowly settle southward through the area tonight, and then stall south of I80 on Tuesday. This front could bring showers and thunderstorms to areas to northeast NE this evening, with small chances along/south of I80 overnight, but a much better chance that it remains dry. The severe weather threat looks low in northeast NE, but the showers may still bring gusty winds. There could be lingering spotty showers along the frontal boundary Tuesday morning, and with the front stalled in southeast NE and southwest IA Tuesday afternoon and evening, there's an additional chance of thunderstorms along it. SPC expanded the marginal risk for severe storms to accommodate the stalled boundary. The HRRR would keep storms in southwest IA, but the Nam Nest is a little more robust with potential convection along the KS/NE border through the evening. And then additional spotty showers will be possible after midnight into Wednesday morning, either in proximity to the front, or moving in from the west. High temperatures Tuesday will provide another spectacular day with highs in the 70s. The front may lift back northward on Wednesday, which will provide focus for showers and thunderstorms to become likely Wednesday afternoon into the evening. SPC focuses the severe threat farther east across the western High Plains. However, a warm front in the vicinity with convection possible along the east west front could still lead to severe storm chances, if not potentially heavy rain, so we'll be watching for that. And that east/west line of storms could also linger into the overnight hours. The ECMWF is a little farther south with the frontal boundary, so the exact latitudinal placement is yet to be determined. Rain chances could continue Thursday into early Friday morning as another frontal boundary pushes in to the area, but rain chances may be tapering off during the day Friday into Saturday. The front cools highs back into the 60s for Friday and Saturday. But another wave coming out of the Rockies could bring more rain chances Saturday into Sunday, but then ending by Monday. It's nice to the see the Spring rainy pattern return. We need the moisture. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 627 PM CDT Mon Apr 21 2025 A cold front is working its way into northeast Nebraska, bringing a line of showers, gusty winds, and a few rumbles of thunder. Expect showers to make it to KOFK within the next hour or two, and reach KOMA by around 05Z this evening. The line is less likely to hold together as it moves towards KLNK, but a spotty shower or storm can't be completely ruled out. LLWS is likely over southeast Nebraska and into southwest Iowa for a few hours tonight, 05-10Z at KOMA and 03-06Z at KLNK. Winds will eventually turn to the north behind the front Tuesday morning. Another round of storms is expected to develop Tuesday evening, but should remain southeast of the TAF sites. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...DeWald AVIATION...KG
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 152 PM CDT Mon Apr 21 2025 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-220900- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 152 PM CDT Mon Apr 21 2025 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Tuesday A few thunderstorms are possible this evening across northeast Nebraska. The probability of severe storms is low, but the strongest activity could produce a few minutes of gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday Scattered thunderstorms are expected south of Interstate 80 late Tuesday afternoon and evening. There is a marginal risk of severe storms in that area, with hail and gusty winds the primary hazards. There are additional chances for thunderstorms this week, a few strong to severe, Wednesday through Friday and late Sunday. Locally heavy rains will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight or tomorrow.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
552 PM CDT Mon Apr 21 2025
NEZ011-212330-
Knox NE-
552 PM CDT Mon Apr 21 2025
...STRONG THUNDERSTORMS WILL IMPACT KNOX COUNTY THROUGH 630 PM CDT...
At 551 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Dante to 6 miles southwest
of Verdel to 7 miles northeast of Page. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
* Locations impacted include...
Creighton, Verdigre, Niobrara, Santee, Center, Winnetoon, Verdel,
Bazile Mills, The Highway 14 And 59 Junction, Santee Reservation,
and Niobrara State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Lewis and Clark Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4284 9819 4284 9815 4276 9804 4277 9795
4279 9791 4282 9788 4286 9788 4287 9785
4285 9776 4280 9774 4244 9783 4244 9830
4288 9830
TIME...MOT...LOC 2251Z 267DEG 34KT 4302 9824 4273 9826 4246 9829
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CAThe Omaha radar (KOAX), 20 km away, was scanning. The volume nearest the first event began at 03:06 UTC.
22 hail. Local standard time, as filed.
Public reported estimated 1 hail with a snowball-like formation.
Public reported estimated 1.5 hail.
NWS employee measured 1.5 hail, noting that the shape was somewhat flat, disk-shaped. The larger hailstone were shaped similar to cauliflower, a congealed hailstone made up of many very small hailstones.
Public reported of estimated 1.25 hail.
Public report of estimated 1 hail, from mPING report.
Public report of measured 1.25 hail.
Public report of hail estimated up to 1 in diameter from mPING report.
Public report of hail estimated up to 1 in diameter from an mPING report.
Public report of hail estimated up to 1.5 in diameter from an mPING report.
Public report of hail estimated up to 1.75 in diameter from an mPING report.
Trained spotter report of hail estimated at 1 in diameter.
Trained spotter report of hail estimated at 1 in diameter.
Public report of hail measured at 1.25 in diameter at 680 and Blair High Road.
Public report of hail estimated at 1 in diameter.
Amateur radio report of hail estimated at 1 in diameter.
Trained spotter report of hail up to 1 in diameter.
Public report of hail estimated at 1.75 in diameter.
Public report of hail estimated up to 1.50 in diameter from an mPING report.
Public report of hail estimated up to 1.25 in diameter from an mPING report.
Public report of hail estimated at 1 in diameter.
Public report of hail estimated at 1.25 in diameter.
Public report of hail estimated up to 1.50 in diameter from an mPING report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248345, 1248346, 1248348, 1248349, 1248350, 1248351, 1248352, 1248354, 1248355, 1248356, 1248357, 1248359, 1248361, 1248362, 1248363, 1248365, 1248366, 1248367, 1248368, 1248369, 1248370, 1248371.